Arkansas, 2014Hail and Damaging Winds in Arkansas, June 21, 2014
June 21, 2014 · NWS MEG · 3 events in 1 county or zone
A mesoscale convective vortex located just north of the Mid-South combined with surface heating to produce isolated to scattered showers and thunderstorms across Eastern Arkansas and Northwest Mississippi. Some storms became severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex located just north of the Mid-South combined with surface heating to produce isolated to scattered showers and thunderstorms across Eastern Arkansas and Northwest Mississippi. Some storms became severe with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 21, 1:52 PM CST, 50 minutes earlier.
Area forecast discussion, Jun 21, 1:52 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
252 PM CDT SAT JUN 21 2014
.DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES THIS
AFTERNOON INDICATE A MESOSCALE CONVECTIVE VORTEX /MCV/ CENTERED
NEAR SOUTHERN ILLINOIS THIS AFTERNOON WITH A SHORTWAVE TROUGH
ASSOCIATED WITH THE MCV LOCATED ACROSS PORTIONS OF NORTH CENTRAL
AND CENTRAL ARKANSAS. THIS MESOSCALE FEATURE COMBINED WITH
CONVECTIVE TEMPERATURES BEING REACHED THIS AFTERNOON HAS RESULTED
IN THE DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE MID SOUTH...ESPECIALLY ACROSS MOST OF
ARKANSAS...FAR NORTHWEST TENNESSEE...AND PORTIONS OF NORTHEAST
MISSISSIPPI. TEMPERATURES AS OF 2 PM CDT ARE IN THE UPPER 80S TO
LOWER 90S ACROSS MOST LOCATIONS. CONVECTIVE CHANCES FOR THE NEXT 7
DAYS IS THE PRIMARY FORECAST CHALLENGE IN THIS AFTERNOON/S
FORECAST ISSUANCE.
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON SHOULD BEGIN TO DECREASE
IN COVERAGE BY EARLY THIS EVENING AS INSTABILITY BEGINS TO WANE
WITH THE LOSS OF DAYTIME HEATING. A STRONG TO PERHAPS ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE THROUGH EARLY EVENING WITH
DAMAGING WINDS AS THE PREDOMINANT SEVERE WEATHER THREAT ALONG WITH
A POTENTIAL FOR LOCALIZED HEAVY RAINFALL.
SHORT TERM MODELS DIDN/T HANDLE TODAY/S MCV TOO WELL AND OVERALL
CONFIDENCE IN CONVECTIVE CHANCES FOR TOMORROW ARE CONSEQUENTLY ARE
SOMEWHAT LOWER. NONETHELESS...THE GENERAL TREND IN THE OVERALL
MODEL SOLUTIONS ARE FOR A SLIGHT WEAKENING OF MID LEVEL HEIGHTS ON
SUNDAY AND WILL CONTINUE WITH SLIGHT CHANCE/CHANCE POPS MOSTLY
COINCIDENT WITH DAYTIME HEATING AND PERHAPS CONTINUING INTO SUNDAY
NIGHT. HIGH TEMPERATURES ON SUNDAY WILL BE SOMEWHAT SIMILAR WITH
HIGHS AROUND 90 ACROSS MANY LOCATIONS. AN ISOLATED STRONG TO
PERHAPS SEVERE THUNDERSTORM THREAT MAY EXIST SUNDAY AFTERNOON
THROUGH EARLY EVENING WITH DAMAGING WINDS AS THE PRIMARY THREAT
ALONG WITH A POTENTIAL FOR LOCALIZED HEAVY RAINFALL.
.LONG TERM...(MONDAY THROUGH SATURDAY)...LONG TERM MODELS CONTINUE
TO INDICATE SURFACE/UPPER LEVEL RIDGING FINALLY BREAKING DOWN
ACROSS THE LOWER MISSISSIPPI VALLEY AS AN UPPER LEVEL TROUGH
SHIFTS INTO THE REGION FOR THE FIRST HALF OF THE WEEK. THIS WILL
BRING NORTHWEST UPPER LEVEL FLOW ALOFT BACK INTO THE MID SOUTH.
SEVERAL SHORTWAVES EMBEDDED WITHIN THE FLOW MAY RESULT IN
CHANCE/LIKELY POPS FOR MONDAY THROUGH THURSDAY WITH CHANCES
GRADUALLY DIMINISHING TOWARDS NEXT WEEKEND AS UPPER RIDGING
GRADUALLY TRIES TO BUILD BACK INTO THE LOWER MISSISSIPPI VALLEY.
AFTERNOON HIGHS WILL BE SLIGHTLY COOLER THROUGH AT LEAST THE FIRST
HALF OF THE WEEK. A CONDITIONAL STRONG TO SEVERE THUNDERSTORM RISK
MAY BE POSSIBLE THROUGH THIS PERIOD ALONG WITH HEAVY RAINFALL.
HOWEVER...TIMING OF THESE RISKS IS TOO UNCERTAIN IN THIS
AFTERNOON/S FORECAST.
CJC
&&
.AVIATION...
18Z TAFS
17Z GOES WATER VAPOR IMAGERY SHOWED A MIDLEVEL CIRCULATION OVER
SOUTHEAST MO...MOVING EAST...HAVING FORMED LAST EVENING ALONG THE
SOUTH FLANK OF A LARGE TSRA COMPLEX NEAR OMA/TUP. THIS FEATURE WAS
NOT WELL INITIALIZED BY THIS MORNING/S MODELS...WITH THE EXCEPTION
OF THE 15Z RUC.
EXPECT TSRA COVERAGE TO GRADUALLY INCREASE ALONG THE MIDLEVEL
WAVE/S SOUTHERN FLANK... WITH JBR LIKELY SEEING THE GREATEST
CHANCES OF TSRA. FOR THE REMAINING TAF SITES...WILL CONTINUE VCTS
MENTION AT SCHEDULED ISSUANCE.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 21, 2:17 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT SAT JUN 21 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221245-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST.
FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-
WEAKLEY-YALOBUSHA-
317 PM CDT SAT JUN 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
AN STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE
ACROSS THE MID SOUTH THROUGH EARLY EVENING. DAMAGING WINDS IS THE
PREDOMINANT SEVERE THUNDERSTORM THREAT ALONG WITH A POTENTIAL FOR
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 21, 1:46 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT SAT JUN 21 2014
TNZ003-212015-
WEAKLEY TN-
246 PM CDT SAT JUN 21 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...
CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 4 MILES NORTHWEST OF DRESDEN AT 246 PM CDT...MOVING EAST
AT 10 MPH.
PEOPLE IN WEAKLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3638 8852 3617 8861 3627 8886 3644 8878
TIME...MOT...LOC 1946Z 292DEG 9KT 3632 8872
Special weather statement, Jun 21, 1:48 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT SAT JUN 21 2014
TNZ004-022-212015-
BENTON TN-HENRY TN-
248 PM CDT SAT JUN 21 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...
NORTH CENTRAL BENTON COUNTY IN TENNESSEE...
NORTHEASTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 4 MILES SOUTH OF PARIS LANDING STATE PARK AT 248 PM
CDT...MOVING SOUTHWEST AT 10 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN BENTON AND HENRY COUNTIES...INCLUDING LOCATIONS NEAR PARIS
LANDING STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3622 8804 3633 8825 3649 8813 3646 8805
3634 8797
TIME...MOT...LOC 1948Z 026DEG 7KT 3636 8808Special weather statement, Jun 21, 2:06 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
306 PM CDT SAT JUN 21 2014
ARZ018-212030-
GREENE AR-
306 PM CDT SAT JUN 21 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...
NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 5 MILES NORTHWEST OF LAFE AT 306 PM CDT...MOVING
SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN GREENE COUNTY...INCLUDING LOCATIONS NEAR MARMADUKE...SHOULD
MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3626 9056 3626 9050 3617 9029 3608 9055
3624 9066 3627 9059
TIME...MOT...LOC 2006Z 312DEG 11KT 3623 9057Special weather statement, Jun 21, 2:10 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT SAT JUN 21 2014
MOZ113-115-TNZ001-212045-
DUNKLIN MO-PEMISCOT MO-LAKE TN-
310 PM CDT SAT JUN 21 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...
EXTREME SOUTHWESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
EAST CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
NORTHWESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
A LINE OF STRONG THUNDERSTORMS PRODUCING NICKEL SIZE HAIL AND WINDS
TO 50 MPH WAS LOCATED FROM WARDELL TO 3 MILES EAST OF KENNETT AT 310
PM CDT...MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THESE THUNDERSTORMS.
PEOPLE IN DUNKLIN...LAKE AND PEMISCOT COUNTIES...INCLUDING LOCATIONS
NEAR HAYTI AND KENNETT...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3628 8962 3600 8994 3622 9011 3639 8995
3639 8976 3641 8975 3641 8974
TIME...MOT...LOC 2010Z 324DEG 14KT 3636 8984 3623 8999Special weather statement, Jun 21, 2:12 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT SAT JUN 21 2014
TNZ004-022-212045-
BENTON TN-HENRY TN-
312 PM CDT SAT JUN 21 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...
NORTHEASTERN BENTON COUNTY IN TENNESSEE...
NORTHEASTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PENNY TO NICKEL SIZE HAIL AND WINDS
TO 50 MPH WAS LOCATED 8 MILES SOUTH OF PARIS LANDING STATE PARK AT
312 PM CDT...MOVING SOUTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN BENTON AND HENRY COUNTIES...INCLUDING LOCATIONS NEAR PARIS
LANDING STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3613 8791 3610 8794 3638 8826 3651 8815
3651 8806 3650 8805 3644 8805 3631 8795
3621 8794 3616 8791
TIME...MOT...LOC 2012Z 312DEG 17KT 3632 8804Special weather statement, Jun 21, 2:42 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT SAT JUN 21 2014
ARZ028-MOZ113-115-212115-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-
342 PM CDT SAT JUN 21 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...
NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
SOUTHWESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 5 MILES WEST OF STEELE AT 342 PM CDT...MOVING SOUTH AT
30 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN DUNKLIN...MISSISSIPPI AND PEMISCOT COUNTIES...INCLUDING
LOCATIONS NEAR BLYTHEVILLE...GOSNELL AND STEELE...SHOULD MONITOR THIS
STORM CLOSELY.
&&
LAT...LON 3586 8977 3582 9002 3613 9007 3616 8983
TIME...MOT...LOC 2042Z 351DEG 25KT 3606 8994
Thunderstorm Wind, Craighead
- When
- June 21, 2:42 PM CST to 2:43 PM CST
- Where
- Craighead County, 4 mi N of Jonesboro Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.888, -90.650
A 62 mph gust measured by the Jonesboro Airport ASOS.
Hail, Craighead
- When
- June 21, 2:44 PM CST to 3:10 PM CST
- Where
- Craighead County, 3 mi N of Jonesboro to 1.25 mi E of Jonesboro
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.873, -90.700
Nickel size hail was reported across the Jonesboro area.
Thunderstorm Wind, Craighead
- When
- June 21, 3:05 PM CST to 3:10 PM CST
- Where
- Craighead County, 3.15 mi N of Jonesboro to 3 mi N of Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.875, -90.708
Straight line winds knocked down a large tree on to power lines on Highway 141 north of Jonesboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 21, 2014$310,000 · 1.75 in hail · 22 events
- Tornado and Hail in Minnesota, June 21, 2014$159,000 · EF1 · 8 events
- Hail and Damaging Winds in Missouri, June 21, 2014$487,000 · 1 in hail · 8 events
- Flash Flooding and Flooding in Illinois, June 21, 2014$203,000 · 1.75 in hail · 20 events
- Hail in South Dakota, June 21, 2014$150,000 · 1.75 in hail · 5 events
- Damaging Winds in Georgia, June 21, 2014$41,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$39,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$25,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in South Dakota, June 21 to 22, 2014EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 21, 2014$33,000 · 1.75 in hail · 5 events
- Damaging Winds in Tennessee, June 21, 2014$33,000 · 52 kt wind · 4 events
- Tornadoes in Colorado, June 21, 2014EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527480, 527486, 527484.